Pediatric Monoamine Oxidase Inhibitor Toxicity

Updated: Nov 21, 2018
  • Author: Soumya Ganapathy, MD; Chief Editor: Stephen L Thornton, MD  more...
  • Print
Overview

Practice Essentials

Monoamine oxidase inhibitors (MAOIs) are a class of antidepressants that have largely fallen out of favor for the treatment of depression. However, their use is on the rise in the treatment of neurodegenerative diseases and they are still used in cases of refractory depression. [1]  Some antibiotics (eg, linezolid [2] ) are MAOIs. Although MAOI ingestion is rare, MAOI overdoses can potentially cause significant morbidity and mortality. [3]

Two types of monoamine oxidases are recognized: monoamine oxidase A (MAO-A) and monoamine oxidase B (MAO-B). MAO-A preferentially deaminates norepinephrine, serotonin, and dietary tyramine, whereas MAO-B mainly deaminates phenylethylamine and dopamine. MAO-B is primarily found in the basal ganglia. MAO-A is found predominantly in the liver and GI tract. MAO-A inhibitors increase the levels of norepinephrine and serotonin and are used in the treatment of clinical depression. [4, 5, 6]  MAO-B inhibitors increase the dopaminergic concentrations in the brain and have been successfully used in the treatment of Parkinson disease. [1]

MAOI toxicity can occur in the following three ways:

  • Drug-food interactions -  the so-called tyramine reaction
  • Overdose
  • Drug-drug interactions

Commonly used nonselective general MAOIs include phenelzine, isocarboxazid, and tranylcypromine. MAO-A specific inhibitors include moclobemide and clorgyline. MAO-B inhibitors include pargyline and selegiline. The selegiline transdermal system has been used to decrease the risk of a dietary tyramine-induced hypertensive crisis associated with these agents.

Clinical features include hypertension, tachycardia, tremors, seizures, and hyperthermia. Because of the potential for severe toxicity and lack of effective antidotes, recognition of the disease, withdrawal of offending agents and aggressive decontamination is very important in patients with MAOI toxicity. Control of hyperthermia and fluid therapy are paramount.

Next:

Pathophysiology

Monoamine oxidase is a mitochondrial enzyme that functions to deaminate primary and secondary aromatic amines. The deamination of aromatic amines (eg, norepinephrine) leads to the compounds deactivation. MAOIs prevent the breakdown of aromatic amines in the neuronal cytosol, resulting in the storage of larger concentrations of active aromatic amines in neuronal vesicles and, therefore, an increased release of these neurotransmitters into the synaptic cleft with each action potential.

Many drugs and foods can potentiate the adrenergic and serotonergic effects of MAOIs. This characteristic is particularly important because many adverse affects involving MAOIs are due to drug-drug and drug-food interactions. [7]

MAOIs are rapidly absorbed and undergo first-pass metabolism in the liver. Peak plasma concentrations are achieved within 2 hours, but maximum MAO inhibition may occur 2-3 weeks later. Therefore, a washout period of at least 2 weeks when switching from MAOIs to other antidepressants (eg, tricyclic antidepressants [TCAs] and selective serotonin reuptake inhibitors [SSRIs]) is important. A lack of a washout period can trigger serotonin syndrome.

MAOIs have a narrow therapeutic window, and a dose of 2-3 mg/kg is lethal. Most cases of toxicity are related to MAO-A inhibitors.

Serotonin syndrome

A serious drug-related adverse effect of MAOIs is the potential to produce serotonin syndrome. Characterized by mental status changes, neuromuscular dysfunction, and autonomic instability, serotonin syndrome is thought to be secondary to excessive serotonin activity in the spinal cord and brain. Toxicity of serotonergic drugs can be caused by overdosage, interaction with other drugs, and, rarely, therapeutic doses. 

Accidental ingestion by toddlers and illicit drug use in adolescents (methylenedioxymethamphetamine [MDMA], or ecstasy) are important pediatric considerations. In adults, serotonin syndrome typically develops after the addition of a serotonergic agent to a regimen that already includes a serotonin-enhancing drug.

Previous
Next:

Etiology

The mechanisms for MAOI-related toxicity can be divided into those related to MAOI overdose alone and those related to MAOI interactions with other substances.

The adverse effects related to an MAOI overdose alone can be divided into four phases, as follows:

  • Phase 1 is a period of latency that lasts approximately 6-12 hours; the delayed appearance of signs and symptoms is thought to be related to the gradual accumulation of norepinephrine and serotonin

  • Phase 2 is characterized by a catecholamine surge that causes sympathetic and CNS excitation

  • Phase 3 is characterized by hypotension and CNS depression 

  • Phase 4 involves secondary complications such as rhabdomyolysis, renal failure, pulmonary edema, myocardial infarction, and disseminated intravascular coagulopathy

Reactions caused by the interactions of MAOIs with other drugs and foods can also cause toxicity. Drug and food interactions related to MAOIs can occur at therapeutic or toxic doses. 

Foods

Foods containing tyramine can cause a hyperadrenergic state, leading to hypertension or stroke, in individuals taking MAOIs. Foods associated with MAOI interactions include the following:

  • Aged cheeses
  • Aged, pickled, or smoked meats (eg, salami) or fish (eg, herring) 
  • Yeast extracts
  • Beer (dark more than light; on tap more than bottled because tyramine is adsorbed to glass)
  • Red wine more than white wine
  • Avocado
  • Sauerkraut
  • Ginseng

Drug interactions

​The effects of indirect-acting adrenergic drugs are markedly potentiated when combined with MAOIs; these agents include methylphenidate (Ritalin), phenylephrine, ephedrine, cocaine, and amphetamines. In contrast, direct-acting sympathomimetics such as epinephrine, norepinephrine, isoproterenol, carbidopa, and L-methyldopa directly act on the postsynaptic receptors rather than the releasing presynaptic vesicles, and they do not cause such a marked adrenergic response.

Tricyclic antidepressants (TCAs) block the inactivation of norepinephrine and serotonin [8] ; TCAs taken in combination with MAOIs can lead to excessive catecholamine and serotonin activity, a potentially life-threatening situation; because of the prolonged action of MAOIs, a 2-4 week washout period must be observed before treatment with TCAs is started.

Selective serotonin reuptake inhibitors (SSRIs) in conjunction with MAOIs can produce serotonin syndrome.

Similar toxicity can occur when MAOIs are combined with drugs that have serotonin reuptake inhibitory properties, such as tramadol, linezolid, meperidine, or dextromethorphan. Meperidine is known to produce significant toxicity when administered to an individual taking an MAOI. Meperidine produces a release of serotonin, which can precipitate a potentially fatal outcome.

Linezolid, an antibiotic used to treat certain drug-resistant organisms such as methicillin-resistant Staphylococcus aureus (MRSA), has been determined to be a reversible, nonselective MAOI and has been implicated in acute serotonin syndrome, usually in patients concurrently receiving SSRIs. [9]

Methylene blue has been reported to be associated with serotonin syndrome. It has been studied as a potent reversible MAO-A inhibitor. Analogs of methylene blue may also carry risk of serotonin syndrome. [10]

 

 

Previous
Next:

Epidemiology

MAOI overdoses are rare in pediatric patients. According to the The American Association of Poison Control Centers National Poison Data System (AAPCC-NPDS), 88 single exposures to MAOIs were reported in 2016: 10 were in children under the age of 6 years; no exposures were reported in children 6 to 19 years old. [11]

Previous
Next:

Prognosis

Mortality and morbidity are dependent on the time of presentation, the occurrence of co-ingestions, and the status of the patient upon his or her arrival in the emergency department. Most patients recover without sequelae when given careful supportive care. In 2016, the AAPCC-NPDS reported 17 MAOI single exposures that resulted in moderate morbidity and 3 case of major morbidity. There were no deaths reported. Tranylcypromine was the agent in more than 50% of cases causing moderate to major morbidity. [11]

 

Previous
Next:

Patient Education

Families must be made aware of the dangers of prescription drugs, over-the-counter medications, and other potential toxins in the home. Patients who are taking MAOIs should be educated about the potential for drug and food interactions.

For excellent patient education resources, visit eMedicineHealth's First Aid and Injuries Center and Mental Health Center. Also, see eMedicineHealth's patient education articles PoisoningDrug OverdoseActivated Charcoal, and Poison Proofing Your Home.

Previous